New Mexico, 2012Drought in New Mexico, July 1 to 31, 2012
July 1 to 31, 2012 · NWS EPZ · 16 events in 16 counties and zones
Even with the onset of the monsoon across Southwest New Mexico, Severe(D2) to Extreme(D3) drought continued across much of the area during the month of July.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Even with the onset of the monsoon across Southwest New Mexico, Severe(D2) to Extreme(D3) drought continued across much of the area during the month of July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 30, 1:51 PM MST, 10 hours 9 minutes earlier.
Area forecast discussion, Jun 30, 1:51 PM MST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
251 PM MDT SAT JUN 30 2012
.SYNOPSIS...
VERY WARM CONDITIONS WILL CONTINUE THIS AFTERNOON AND EVENING WITH
ISOLATED THUNDERSTORMS POSSIBLE. THESE STORMS WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS AND AREAS OF BLOWING DUST. SPOTTY
LIGHT RAINFALL MAY ALSO OCCUR WITH THESE HIGH BASED STORMS.
SIMILAR CONDITIONS ARE EXPECTED ON MONDAY BUT WITH COOLER
TEMPERATURES EXPECTED. AN UPPER LEVEL DISTURBANCE WILL BRING MORE
MOISTURE TO REGION FOR TUESDAY THROUGH FRIDAY...INCREASING CHANCES
FOR SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL MAY OCCUR
WITH SOME OF THE STORMS.
&&
.DISCUSSION...
HIGH PRESSURE ALOFT WILL MAINTAIN VERY WARM CONDITIONS THIS
AFTERNOON AND POSSIBLY AGAIN TOMORROW. MOISTURE TRAPPED UNDER THE
HIGH WILL DEVELOP ISOLATED HIGH BASED THUNDERSTORMS THIS AFTERNOON
AND EVENING AND AGAIN TOMORROW. THESE STORMS WILL NOT PRODUCE A
LOT RAINFALL BUT WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS.
OUTFLOW WINDS OF 45 TO 55 MPH WILL BE POSSIBLE NEAR STORMS.
BLOWING DUST AND REDUCED VISIBILITIES IN DUST PRONE AREAS WILL
ALSO BE POSSIBLE IN THE VICINITY OF THESE STORMS. VERY WARM
TEMPERATURES WILL OCCUR THIS AFTERNOON AND AGAIN TOMORROW...BUT
NOT QUITE AS HOT. AFTERNOON TEMPERATURES AROUND 100 DEGREES WILL
BE POSSIBLE FOR THE LOWLAND DESERTS.
MONDAY WILL ALSO SEE MAINLY ISOLATED LOWLAND AND SCATTERED
MOUNTAIN BASED THUNDERSTORM IN THE THE AFTERNOON AND NIGHT TIME.
BUT IT WILL ALSO BE A TRANSITION DAY...AS AN UPPER LEVEL EASTERLY
WAVE MOVES CLOSER TO THE AREA AND PUSHES ADDITIONAL MOISTURE INTO
THE REGION. THIS WILL ENHANCE CHANCES FOR ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT FOR THE REMAINDER OF THE WEEK. ALSO...DAY
TIME TEMPERATURES WILL BE LOWER DUE TO INCREASED CLOUDINESS AND
RAIN CHANCES. PRECIPITABLE WATER VALUES WILL BEGIN TO CLIMB ABOVE
AN INCH ON MONDAY AND WILL BE NEAR AN INCH AND HALF BY TUESDAY.
THIS INCREASED MOISTURE AND INSTABILITY WILL GENERATE SCATTERED
SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL. MOUNTAIN ZONES MAY BE PARTICULARLY AFFECTED BY HIGHER
RAIN AMOUNTS...ESPECIALLY IN THE BURN SCAR AREAS OF RECENT FIRES.
THERE IS A POSSIBILITY OF FLASH FLOODING EACH DAY IN SOME AREAS IF
THE RAIN AMOUNTS ARE HIGH ENOUGH AND COME AT A FAST RATE. WITH
CAPE VALUES REACHING NEAR 1000 IN A FEW LOCATIONS...A FEW SEVERE
THUNDERSTORMS WITH LARGER HAIL OR A LOT OF PEA SIZED HAIL WILL BE
POSSIBLE TUESDAY THROUGH FRIDAY.
THE ACTIVE WEATHER PATTERN WILL SETTLE DOWN A BIT FOR NEXT WEEKEND
AS MOISTURE LEVELS DROP AND STABILITY INCREASES. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE BUT MAY
NOT BE AS INTENSE. TEMPERATURES WILL BE A COUPLE OF DEGREES ABOVE
NORMAL BUT MAY REMAIN IN THE 90S ACROSS THE LOWLAND DESERTS.
&&
.AVIATION....VALID 01/00Z-02/00Z.
VFR CONDITIONS TO PREVAIL THROUGH THE PERIOD. SCT-LCL BKN080-200.
ISOLD TO WDLY SCT TCU CB TS OVR GILA/SACRAMENTOS MOVING INTO DESERTS.
CIGS BKN070-150 21Z-09Z...POTENTIAL FOR DRY LTG AND MICROBURSTS. WND
VRB30G50KT LCL VSBY 2-5SM TS BLDU.
&&
.FIRE WEATHER...
SLIGHT RISK OF DRY LIGHTNING AND STRONG GUSTY TSTM OUTFLOW WINDS
TODAY AND SUNDAY. HIGH PRESSURE ALOFT REMAINS OVER NEW MEXICO AND
WILL PROVIDE HOT TEMPERATURES THROUGH THIS WEEKEND. HOWEVER THERE IS
ENOUGH RESIDUAL MOISTURE TO PRODUCE ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS TODAY THROUGH MONDAY MAINLY STARTING OVER THE HIGHEST
TERRAIN THEN DRIFTING SOUTHWARD OVER THE DESERTS. A WAVE OF
SUBTROPICAL MOISTURE FROM THE GULF OF MEXICO WILL PUSH NORTHWESTWARD
INTO MEXICO AND NEW MEXICO INCREASING OUR CHANCES FOR SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAINFALLS...BEGINNING LATER TUESDAY
AND CONTINUING FOR MOST OF NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 79 99 76 96 76 / 10 10 10 10 10
SIERRA BLANCA 68 96 68 91 67 / 10 10 10 10 10
LAS CRUCES 72 97 73 95 69 / 10 10 10 10 10
ALAMOGORDO 73 99 72 95 69 / 10 10 10 10 10
CLOUDCROFT 52 81 51 77 56 / 20 20 10 30 20
TRUTH OR CONSEQUENCES 72 97 73 95 72 / 10 10 10 20 20
SILVER CITY 68 92 66 89 69 / 10 20 20 30 20
DEMING 72 99 73 96 69 / 10 10 10 20 20
LORDSBURG 70 100 70 96 70 / 10 10 20 20 20
WEST EL PASO METRO 78 98 77 96 76 / 10 10 10 10 10
DELL CITY 64 97 64 95 60 / 10 10 10 10 10
FORT HANCOCK 71 100 70 96 71 / 10 10 10 10 10
LOMA LINDA 66 93 66 92 66 / 10 10 10 10 10
FABENS 73 99 72 96 72 / 10 10 10 10 10
SANTA TERESA 75 98 73 96 72 / 10 10 10 10 10
WHITE SANDS HQ 77 97 77 94 75 / 10 10 10 10 10
JORNADA RANGE 66 97 65 96 62 / 10 10 10 10 10
HATCH 67 96 69 95 67 / 10 10 10 20 20
COLUMBUS 71 99 75 96 71 / 10 10 10 20 20
OROGRANDE 75 98 74 97 73 / 10 10 10 10 10
MAYHILL 57 85 53 81 56 / 20 20 10 30 20
MESCALERO 52 88 51 85 53 / 20 20 10 30 20
TIMBERON 54 83 52 82 58 / 20 20 10 30 20
WINSTON 59 90 59 88 59 / 20 20 20 30 20
HILLSBORO 64 92 64 91 67 / 10 10 20 20 20
SPACEPORT 68 96 69 95 69 / 10 10 10 10 10
LAKE ROBERTS 57 94 57 91 59 / 20 20 30 30 20
HURLEY 66 95 65 89 65 / 10 10 20 20 20
CLIFF 59 102 56 98 56 / 10 10 30 30 20
MULE CREEK 59 97 54 94 54 / 10 10 30 30 20
FAYWOOD 64 93 65 90 63 / 10 10 20 20 20
ANIMAS 70 97 70 96 68 / 10 10 20 20 20
HACHITA 70 99 71 96 67 / 10 10 10 20 20
ANTELOPE WELLS 71 98 72 94 68 / 10 10 10 20 20
CLOVERDALE 65 91 62 90 64 / 10 20 20 20 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
04/21
Hazardous weather outlook, Jun 30, 11:17 AM MST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1217 PM MDT SAT JUN 30 2012
NMZ401>417-TXZ418>424-011830-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1217 PM MDT SAT JUN 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED HIGH BASED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WIND
GUSTS OF 45 MPH OR HIGHER IN THE VICINITY OF THE STORMS. DRY
LIGHTNING AND SPOTTY LIGHT SHOWERS WILL ALSO OCCUR WITH THESE
STORMS. BLOWING DUST DUE TO STRONG WIND GUSTS FROM THUNDERSTORMS
MAY SUDDENLY REDUCE VISIBILITY IN DUST PRONE AREAS OF THE DESERTS
AND NEAR DISTURBED SOIL AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
GENERALLY ISOLATED LOWLAND AND SCATTERED MOUNTAIN BASED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY AFTERNOON AND
EVENING. THESE STORMS WILL PRODUCE STRONG WIND GUSTS...BLOWING
DUST AND SPOTTY RAIN SHOWERS.
MOISTURE WILL INCREASE FOR THE TUESDAY THROUGH FRIDAY TIME FRAME
AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA..WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WITH MINOR
FLOODING POSSIBLE. A FEW OF THE STORMS MAY APPROACH SEVERE
CRITERIA WITH LARGER HAIL AND STRONG WIND GUSTS. FLASH FLOODING
IN THE VICINITY OF RECENT MOUNTAIN FIRE BURN SCARS MAY OCCUR WITH
THE HEAVIER RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE AND LOCAL LAW ENFORCEMENT. SPOTTER ACTIVATION MAY BE
REQUIRED FOR TUESDAY THROUGH FRIDAY TO MONITOR FOR POTENTIAL
SEVERE WEATHER AND POSSIBLE HEAVY RAINFALL.
GNL
Drought, Upper Gila River Valley
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Severe(D2) drought continued through the month across the zone. The cooperative observer in Buckhorn reported 1.35 inches of rain which was 1.16 inches below normal.
Drought, Southern Gila Highlands/Black Range
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
Severe(D2) drought was observed through the month of July. The White Signal cooperative observer reported 3.81 inches of rain for the month which was 0.85 inches above normal, but the station is still slightly below normal for the year.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
Severe(D2) drought was noted through the month across the entire zone. The Faywood cooperative observer reported 1.16 inches of rain which was 1.10 inches below normal.
Drought, Southwest Desert/Lower Gila River Valley
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone was in Severe(D2) drought for the month of July. The cooperative observer in Lordsburg reported 1.22 inches of rain which was 0.63 inches below normal.
Drought, Lowlands of the Bootheel
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Severe(D2) drought continued across the zone for the month of July. The Animas cooperative observer reported 1.65 inches of rain which was 0.51 inches below normal.
Drought, Uplands of the Bootheel
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of July.
Drought, Southwest Desert/Mimbres Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The entire zone started the month in Severe(D2) drought with the northeast area transitioning to Moderate(D1) drought on July 10. The Deming ASOS recorded 0.96 inches of rain which was 0.83 inches below normal.
Drought, Eastern Black Range Foothills
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
Severe(D2) drought continued through the month of July across the entire zone. The Hillsboro cooperative observer recorded 1.71 inches of rain which was 0.59 inches below normal.
Drought, Sierra County Lakes
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The entire zone continued to be in Severe(D2) drought through the month of July. The Truth or Consequences ASOS reported 1.00 inch of rain for the month which was 0.63 inches below normal.
Drought, Northern Dona Ana County
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The entire zone started out in Severe(D2) drought with the southern areas transitioning to Moderate(D1) drought on July 10. The Jornada Range cooperative observer reported 1.18 inches of rain which was 0.71 inches below normal.
Drought, Southern Dona Ana County/Mesilla Valley
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The western areas of the zone started out in Severe(D2) drought while the eastern half was in Moderate(D1) drought. On July 10th, all of the zone except the far southwest transitioned to Moderate(D1) drought.
Drought, Central Tularosa Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The entire zone started out in Severe(D2) drought with the southern areas transitioning to Moderate(D1) drought on July 10. The Tularosa cooperative observer recorded 0.98 inches of rain which was 0.64 inches below normal.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Severe(D2) drought continued across the entire zone for the month of July.
Drought, Sacramento Mountains Above 7500 Feet
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Extreme(D3) drought continued across the higher Sacramento Mountains through the month of July. The Cloudcroft cooperative observer recorded 2.65 inches of rain, the average for the month at this station is 6.08 inches.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Extreme(D3) drought continued across the zone for the entire month.
Drought, Otero Mesa
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Otero Mesa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Extreme(D3) drought continued across the east while Severe(D2) drought continued over the western and southern areas of the zone.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 1 to 8, 201217 deaths · 172 injured · 29 events
- Heat in Missouri, July 1 to 31, 2012116 injured · 34 events
- Hail and Damaging Winds in North Carolina, July 1, 20123 deaths · 40 injured · 1.75 in hail · 76 events
- Heat in Michigan, July 1 to 7, 201275 injured · 17 events
- Heat in Ohio, July 1 to 7, 20123 deaths · 32 events
- Excessive Heat in Indiana, July 1 to 8, 20123 deaths · 6 events
- Heat in Tennessee, July 1 to 7, 20123 deaths · 1 event
- Flash Flood and Hail in South Carolina, July 1, 201230 injured · $1.5 million · 2 in hail · 76 events
- Hail and Damaging Winds in North Carolina, July 1 to 2, 20121 death · 1 injured · $3.2 million · 2.75 in hail · 72 events
- Excessive Heat in Illinois, July 1 to 8, 20122 deaths · 17 events
- Heat in Pennsylvania, July 1, 20122 deaths · 6 events
- Excessive Heat in Wisconsin, July 1 to 7, 20122 deaths · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401592, 401599, 401606, 401611, 401612, 401621, 401624, 401625, 401627, 401629, 401631, 401633, 401639, 401642, 401644, 401645.